Texas, 2024Drought in Texas, February 1 to 29, 2024
February 1 to 29, 2024 · NWS EPZ · 7 events in 7 counties and zones
Far West Texas remained in Severe(D2) to Extreme(D3) drought during the month of February.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Far West Texas remained in Severe(D2) to Extreme(D3) drought during the month of February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 31, 10:27 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Jan 31, 10:27 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1027 PM MST Wed Jan 31 2024
...New AVIATION...
.SYNOPSIS...
Issued at 157 PM MST Wed Jan 31 2024
Mostly quiet weather conditions will be in store for our area
tonight through Thursday afternoon. However, conditions will
become active by Thursday evening as a winter storm system begins
move across Borderland. This storm system bring lowland rain
showers and mountains snow showers through Saturday afternoon. A
cold front will push through our area on Friday, which will allow
for the temperatures to be below the normal throughout the
weekend. Breezy to windy conditions will accompany this storm
system on Friday through Saturday. Quiet weather will return to
our area on Sunday before another winter storm system moves in by
the middle of next week.
&&
.DISCUSSION...
Issued at 157 PM MST Wed Jan 31 2024
Currently, conditions are mostly quiet except in Otero county
where there is a few light showers moving northward as shortwave
gradually move out of our area. For tonight, the conditions will
become quiet as this shortwave is expected to be out of our area.
High pressure will build in begin this system bringing quiet
weather to the Borderland. The skies will be partly cloudy and the
winds light and variable. Due to this, the low temperatures on
Thursday morning will be above the normal for this time of the
year. For Thursday, conditions will be mainly quiet for most of
the day across the much of the area. However, high pressure will
breaking down and shift to the east as a trough swings across our
region. We should start to see rain showers moving in across the
Gila Region by Thursday afternoon. The winds on Thursday will be
light to breezy and generally from the southwest; thus, the high
temperatures on Thursday afternoon will be above the the normal
for most of the area except in the mountains. By Thursday night
rain showers will move across the lowlands along the Continental
Divide and a mix of rain and snow showers across the Gila
Region/Black Range area throughout the night. Rain and snow
showers will gradually move from west to east. Also, on Thursday
night the winds will increase especially across the mountains with
a lee cyclone developing and centering across the southwestern
Colorado. By Friday, we will be at the base of the tough. The
winds will be much stronger on Friday as a cold front pushes on
by. With the tightening of the gradient, the winds will become
breezy to windy by then. As of now, there is no headlines out at
this time; however, this will chance either by tonight or tomorrow
as we expect strong wind toward the end of the week. Lowland rain
showers and mountain snow showers will continue throughout the
day as moisture rushes into our area.
Active weather will continue on Friday night with the winds
continuing to be breezy to windy. The low temperatures on Saturday
morning will be about 10 degree cooler than what the low
temperatures will be on Friday morning due to the a post frontal
flow. As colder air moves in behind the front, the snow levels
will lower; however, snow levels will stay above 5000ft throughout
this event. By Saturday, the winds will be even stronger with a
jet aloft coupled with a tight pressure gradient in place
producing windy conditions. Another headline will go out for this
in the coming days. With windy conditions and generally a westerly
flow, dust was mentioned in the forecast for most of the lowland
areas. Rain showers in the lowlands should end before midday while
snow showers continue in the mountains as this trough exits our
region and lifts into the Central Plains. The high temperatures on
Saturday will be the coolest of the week and the weekend as
colder air intrude into our area. The high temperature on Saturday
afternoon will be 5 to 20 degrees below the climatological
normal. When all is said and done, expect 1 to 3 inches of snow in
the Gila Region/Black Range area less than 7500ft and 4 to 5
inches greater than 7500ft in the same area. In the Sacramento
Mountains, expect 1 to 3 inches of snow by the end of this event.
The rainfall amount will be mainly less than 0.25 inches in the
lowlands. The winds will continue to be windy at least until
midnight Saturday especially east of the Rio Grande with the
pressure gradient be tightly packed. There will be some breezy
winds on Sunday as the upper level jet hover over the Borderland;
however, the winds will not be as strong as they will be on
Saturday.
For the rest of the period, the temperatures will gradually warm
to above the normal with light winds and quiet weather conditions
at least until during the day on Tuesday. Another Pacific storm
system will bring additional lowland rain showers and mountain
snow showers overnight Tuesday into Wednesday. This event will be
somewhat similar to that of Friday's Pacific storm system event.
More on this as we get closer to this event.
&&
.AVIATION...
(06Z TAFS)
Issued at 1022 PM MST Wed Jan 31 2024
VFR conditions will persist through at least 18Z with winds
remaining AOB 10KT. A band of FEW-SCT250 will push through the
overnight hours. FEW-SCT080 possible headed into the afternoon
hours. Expect breezy west winds after 18Z. A slight chance for
rain showers possible during the mid afternoon hours. KDMN and
KTCS will have the best chance to see a shower.
&&
.FIRE WEATHER...
Issued at 157 PM MST Wed Jan 31 2024
Tonight recovery will be good to excellent. For Thursday, there
will be some moisture in place. The 20ft winds will be light to
breezy and the temperatures above the normal. Thursday overnight
recovery will be somewhat similar to that of tonight recovery. A
storm system will bring a few rain showers to the lowlands and
snow showers to the mountains beginning overnight Thursday. Rain
and snow showers will continue on Friday as moisture increases.
The 20ft winds will be breezy and the temperatures below the
average. For the rest of the period, lowland rain and mountain
snow showers will end on Saturday with windy conditions. The
temperatures will continue to be below average. Dry air will move
in Sunday and Monday with no showers expected. With that said,
there will be no fire weather concerns through the period across
the entire zones.
The min RHs on Thursday will be between 25 and 40% in the lowlands
and between 45 and 65% in the mountains. The min RHs on Saturday
will increase 8 to 20% areawide. The ventilation rates will be fair
to excellent on Friday then mostly excellent on Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 47 73 49 62 / 0 0 10 90
Sierra Blanca 41 68 42 59 / 0 0 10 70
Las Cruces 42 69 44 57 / 0 10 10 90
Alamogordo 39 66 42 55 / 0 0 10 80
Cloudcroft 31 44 29 33 / 0 10 10 80
Truth or Consequences 40 66 43 56 / 0 0 10 80
Silver City 40 59 37 43 / 0 20 60 100
Deming 40 69 42 56 / 0 10 20 100
Lordsburg 41 67 42 52 / 0 20 70 100
West El Paso Metro 46 71 47 61 / 0 0 10 90
Dell City 38 71 39 61 / 0 0 10 50
Fort Hancock 41 75 43 64 / 0 0 10 80
Loma Linda 42 64 42 54 / 0 0 10 80
Fabens 43 73 45 63 / 0 0 10 80
Santa Teresa 41 69 44 59 / 0 0 10 90
White Sands HQ 47 70 49 59 / 0 0 10 90
Jornada Range 40 68 44 57 / 0 0 10 90
Hatch 39 70 43 59 / 0 10 10 90
Columbus 43 70 47 58 / 0 10 10 90
Orogrande 40 67 43 57 / 0 0 10 80
Mayhill 34 58 35 48 / 0 0 10 50
Mescalero 34 55 34 43 / 0 0 20 80
Timberon 32 55 31 43 / 0 0 10 70
Winston 34 60 34 49 / 0 10 20 80
Hillsboro 39 65 38 53 / 0 10 10 80
Spaceport 38 67 42 56 / 0 0 10 80
Lake Roberts 36 58 34 43 / 0 30 60 100
Hurley 37 63 37 48 / 0 10 40 90
Cliff 40 66 39 51 / 0 20 70 100
Mule Creek 41 61 37 46 / 0 20 80 100
Faywood 40 63 39 49 / 0 10 30 90
Animas 42 67 43 54 / 0 10 40 100
Hachita 42 68 43 54 / 0 10 20 90
Antelope Wells 41 68 42 54 / 0 0 20 90
Cloverdale 43 62 40 47 / 0 0 40 100
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...37-Slusher
Hazardous weather outlook, Jan 31, 4:26 AM MST, 19 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
426 AM MST Wed Jan 31 2024
NMZ403-408-414>416-425-426-011300-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
426 AM MST Wed Jan 31 2024
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...Today and Tonight.
A rain snow showers possible through this afternoon. Snow levels
around 8500 feet, with some light mixed rain and snow above.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Rain showers developing late Thursday night and turning to snow by
Friday morning. 3 to 5 inches higher terrain generally above 7500
feet, with 1-3 inches below. Snow tapering off or ending Saturday
night. West winds 10 to 10 mph Thursday and west to northwest
winds 20 to 30 mph Friday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NMZ401-404>407-409>411-417-427>429-TXZ418>424-011300-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Otero Mesa-West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
426 AM MST Wed Jan 31 2024
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight.
Isolated light rain showers through this afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered rain showers developing late Thursday night and tapering
off or ending Saturday night. West winds 10 to 10 mph Thursday and west
to northwest winds 20 to 30 mph Friday and Saturday. Gusts to 50 mph
possible along east slopes of mountains Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hefner
Drought, Western El Paso County
- When
- February 1, 12:00 AM MST to February 29, 11:59 PM MST
- Where
- Western El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through the month of February.
Drought, Eastern/Central El Paso County
- When
- February 1, 12:00 AM MST to February 29, 11:59 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through the month of February. The El Paso Airport reported 0.49 inches of precipitation which was 0.09 inches above normal.
Drought, Northern Hudspeth Highlands/Hueco Mountains
- When
- February 1, 12:00 AM MST to February 29, 11:59 PM MST
- Where
- Northern Hudspeth Highlands/Hueco Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
The northern half of the zone remained in Extreme(D3) drought while the south remained in Severe(D2) drought.
Drought, Salt Basin
- When
- February 1, 12:00 AM MST to February 29, 11:59 PM MST
- Where
- Salt Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The northern half of the zone remained in Extreme(D3) drought while the south remained in Severe(D2) drought.
Drought, Southern Hudspeth Highlands
- When
- February 1, 12:00 AM MST to February 29, 11:59 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of February.
Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties
- When
- February 1, 12:00 AM MST to February 29, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of February. The Cooperative Observer in Tornillo reported 0.73 inches of precipitation which was 0.36 inches above normal.
Drought, Rio Grande Valley of Eastern Hudspeth County
- When
- February 1, 12:00 AM MST to February 29, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern Hudspeth County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of February.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, February 1 to 2, 202465 kt wind · 48 events
- Drought in Iowa, February 1 to 29, 202444 events
- Heavy Snow in Colorado, February 1 to 4, 202437 events
- Drought in New Mexico, February 1 to 29, 202436 events
- Drought in Mississippi, February 1 to 29, 202421 events
- Drought in New Mexico, February 1 to 29, 202417 events
- Drought in Nebraska, February 1 to 29, 202416 events
- Winter Storm and Heavy Snow in Colorado, February 1 to 4, 202412 events
- Drought in Tennessee, February 1 to 29, 202410 events
- Drought in Kansas, February 1 to 29, 20249 events
- Drought in Iowa, February 1 to 29, 20248 events
- Drought in Tennessee, February 1 to 29, 20248 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162663, 1162664, 1162665, 1162666, 1162668, 1162669, 1162670.